Some treatments for vaginal cancer can affect your sex life.
Women who have had surgery, radiotherapy or both might find the treatment affects how they have, and what they feel during sex.
For many people this can start soon after treatment and can be permanent.
As well as treatment, having investigations and the emotions you feel with having vaginal cancer can change the way you feel about your vagina and sex life.
But there are ways to manage the problems that can cause these changes.
Talking about sex and how you feel
Before and after your treatment your nurse and doctor talk to you about the possible side effects including how treatment might affect your sex life.
Some people may feel embarrassed talking about this. The people looking after you are very experienced and are used to talking about sex and possible problems. Being prepared beforehand can help you cope afterwards.
Do not be afraid to ask questions. They understand how worried you are and will want to help and reassure you.
Radiotherapy for vaginal cancer can cause side effects. Including:
- early menopause
- fibrosis and narrowing of the vagina
- vaginal dryness
- pain when having sex
- delicate skin inside the vagina
- the need to pass urine more frequently or urgently
- no control over passing urine
After radiotherapy for vaginal cancer you are advised to use dilators to stop your vagina shrinking and narrowing.
Your doctor or specialist nurse might prescribe or suggest gels and creams to moisturise the vagina and prevent soreness.
You will have an early menopause if you have your womb and both your ovaries removed. If you haven't had your menopause your surgeon might try to leave one ovary, but this is not always possible.
You might be able to take hormone replacement therapy (HRT) to help with symptoms of menopause. HRT means taking a tablet, wearing a skin patch, or having an implant every few months to give you the female sex hormones that your ovaries are no longer producing.
Sex after vaginal reconstruction
If you have had the lower part of your vagina removed then you will have:
- a drop in sexual desire or pleasure
- changes in sensation during sex
And you might also have:
- problems reaching orgasm
- numbness in your genital area
- a narrowing of the vaginal opening because of scar tissue
Your doctor and nurse can give you vaginal dilators to use. The dilators keep the vaginal opening stretchy so you can continue to have sex. It also allows doctors to examine you during follow up appointments without it causing any pain.
Skin graft and sensation
If you have vaginal reconstruction using skin and muscle taken from your thigh, you might feel a strange sensation in your inner thighs when you have sexual intercourse. This is described as feeling as if your inner thighs are being stroked.
It happens because the nerves that supplied the thigh tissue, now form the walls of the reconstructed vagina. Your brain picks up this message and thinks that the leg is being touched. This can feel very strange and may be very off putting at first. Over time, most women get used to it and it can even become sexually stimulating.
Women say they don’t feel they can contract the muscles around the entrance to the vagina as easily as before their surgery. You and your partner may need to experiment and try different sexual positions. With time and patience, you may be able to find some positions that you both enjoy.
You may have a small amount of bleeding or spotting after sex. This is nothing to worry about. But if the bleeding becomes heavy, then see your doctor.
Worrying about sex
It is understandable to feel nervous about having sex again after treatment, but try not to worry. You may need more time to come to terms with what has happened to you. If you are worried, anxious or depressed, you probably won't feel like having sex.
It can help to talk things over with your partner. Together you should be able to work out what is best for you both.
There are sex therapists you can see if you would like to. Talk to your GP or specialist nurse. They can put you in touch with a therapist.